Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 98, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 1, 1997, 5:11 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 1997, 5:11 PM MDT (23:11 UTC)
- Expired
- Aug 1, 1997, 6:10 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
Counties Kiowa County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 5:18 PM MDT | Hail 0.88 | Lamar, CO | |
| Aug 1, 6:20 PM MDT | Hail 0.88 | Wiley, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
475 WUUS1 KPUB 012313 RRA SVRPUB COC061-099-020010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 511 PM MDT FRI AUG 1 1997 * SEVERE THUNDERSTORM WARNING FOR KIOWA COUNTY IN SOUTHEASTERN COLORADO PROWERS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 610 PM MDT * SOME LOCATIONS AFFECTED OPEN COUNTRY NORTH OF LAMAR THROUGH 610 PM MDT OPEN COUNTRY NORTH OF ARLINGTON AND HASWELL THROUGH 610 PM MDT * AT 510 PM MDT RADAR SHOWED SEVERE STORMS 9 MILES NORTH-NORTHEAST OF LAMAR IN PROWERS COUNTY AND 9 MILES NORTH OF ARLINGTON IN KIOWA COUNTY. THESE THUNDERSTORMS WERE MOVING EAST AT 5 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS LARGE HAIL. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:35 PM MDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 1, 12:35 PM MDT, 4 hours 36 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1233 PM MDT FRI AUG 1 1997 MAIN CHALLENGE FOR FCST TNGT IS EVNG THUNDERSTORM COVERAGE. WATER VAPOR LOOP SHOWS DRY AIR ALOFT OVER NW HALF OF THE STATE BUT DOES NOT APPEAR TO BE MAKING MUCH PROGRESS SEWD...THUS BELIEVE HIR MSTR VALUES 120-160 PERCENT ABOVE NORMAL WILL REMAIN OVER SRN CO THIS EVNG. SCTD THUNDERSTORMS FIRING OVER ERN MTNS BUT NOT VERY STRONG WHILE STORMS OVER SW/WRN MTNS LOOKING LESS IMPRESSIVE ON SATELLITE. SFC TROF LIES ACROSS SE ZONES BUT SATELLITE SHOWS LITTLE CU DEVELOPMENT ACROSS SE PLAINS. BUT WITH PERSISTENT CONVERGENCE ALONG TROF AND TEMPS NOT YET REACHING CONVECTIVE TEMPS STILL BELIEVE WE WE SEE AT LEAST ISOLD STORMS ACROSS SE PLAINS. SEVERE CHANCES LOOK SLIM...ESPECIALLY ACROSS SE ZONES WITH VERY WARM 500 MB TEMPS...FAIRLY LOW CAPES...AND WEAK SHEAR. WILL WAIT TIL LAST MINUTE TO DECIDE TSTM COVERAGE BUT BELIEVE SCTD WILL BE ABOUT AS HIGH AS WILL BE NEEDED...MAINLY OVER MTNS. GUIDANCE TEMPS LOOK GOOD. SR
In the hours before
Special weather statement, Aug 1, 3:15 PM MDT, 1 hour 56 minutes before
COZ071-073-012150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 315 PM MDT FRI AUG 1 1997 ...STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER THE PUEBLO AND COLORADO SPRINGS AREA... STRONG THUNDERSTORMS WILL BRING HEAVY RAIN...LIGHTNING AND SMALL HAIL TO FORT CARSON BETWEEN 3 AND 4 PM MDT. AT 3 PM MDT A STRONG THUNDERSTORM WAS ON THE WEST SIDE OF FORT CARSON ON HIGHWAY 115 MOVING EAST NORTHEAST AT 10 MPH. RAINFALL RATES OF 1 INCH PER HOUR WERE ESTIMATED BY RADAR AS WELL AS SMALL HAIL. THE STORM WILL MOVE TO THE NORTHEAST TO THE FOUNTAIN AREA BY 4 PM MDT. ANOTHER STRONG THUNDERSTORM WAS 12 MILES SOUTHEAST OF PUEBLO MOVING VERY SLOWLY NORTHEAST. THIS STORM WILL SPREAD HEAVY RAIN ACROSS SOUTHERN PUEBLO COUNTY BETWEEN COLORADO CITY AND AVONDALE. SMALL HAIL IS ALSO POSSIBLE. SLOW MOVING THUNDERSTORMS CAN PRODUCE HEAVY RAIN ALONG THEIR PATH SO BE ALERT FOR THE POSSIBILITY OF STANDING WATER IN LOW AREAS. OTHER THUNDERSTORMS WILL DEVELOP BETWEEN PUEBLO AND COLORADO SPRINGS BETWEEN 3 AND 4 PM MDT. THESE STORMS WILL MOVE SLOWLY TO THE NORTHEAST. FORTUNE
Special weather statement, Aug 1, 3:17 PM MDT, 1 hour 54 minutes before
COZ071-073-012150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 315 PM MDT FRI AUG 1 1997 ...STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER THE PUEBLO AND COLORADO SPRINGS AREA... STRONG THUNDERSTORMS WILL BRING HEAVY RAIN...LIGHTNING AND SMALL HAIL TO FORT CARSON BETWEEN 3 AND 4 PM MDT. AT 3 PM MDT A STRONG THUNDERSTORM WAS ON THE WEST SIDE OF FORT CARSON ON HIGHWAY 115 MOVING EAST NORTHEAST AT 10 MPH. RAINFALL RATES OF 1 INCH PER HOUR WERE ESTIMATED BY RADAR AS WELL AS SMALL HAIL. THE STORM WILL MOVE TO THE NORTHEAST TO THE FOUNTAIN AREA BY 4 PM MDT. ANOTHER STRONG THUNDERSTORM WAS 12 MILES SOUTHEAST OF PUEBLO MOVING VERY SLOWLY NORTHEAST. THIS STORM WILL SPREAD HEAVY RAIN ACROSS SOUTHERN PUEBLO COUNTY BETWEEN COLORADO CITY AND AVONDALE. SMALL HAIL IS ALSO POSSIBLE. SLOW MOVING THUNDERSTORMS CAN PRODUCE HEAVY RAIN ALONG THEIR PATH SO BE ALERT FOR THE POSSIBILITY OF STANDING WATER IN LOW AREAS. OTHER THUNDERSTORMS WILL DEVELOP BETWEEN PUEBLO AND COLORADO SPRINGS BETWEEN 3 AND 4 PM MDT. THESE STORMS WILL MOVE SLOWLY TO THE NORTHEAST. FORTUNE
Special weather statement, Aug 1, 3:55 PM MDT, 1 hour 16 minutes before
COZ067-071>073-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 355 PM MDT FRI AUG 1 1997 ...THUNDERSTORMS WILL BRING BRIEF HEAVY RAIN TO TELLER...EL PASO AND PUEBLO COUNTIES... STRONG THUNDERSTORMS WILL SPREAD HEAVY RAIN OVER SOUTHERN EL PASO COUNTY AND NORTHERN PUEBLO COUNTY BETWEEN 4 AND 5 PM MDT. AT 445 PM MDT THE STORMS WERE ALONG A LINE FROM ELLICOTT TO FORT CARSON AND ALONG I-25 5 MILES NORTH OF PUEBLO. THE STORMS WILL MOVE NORTHEAST AND EAST AND WILL PRODUCE FROM ONE HALF INCH TO ONE INCH OF RAIN AND MAY PRODUCE SOME SMALL HAIL AS THE MOVE ACROSS SOUTHERN EL PASO COUNTY AND NORTHERN PUEBLO COUNTY. THUNDERSTORMS ALSO COVERED MUCH OF SOUTHEAST PUEBLO COUNTY FROM NORTH OF WALSENBURG TO BOONE AND WILL MOVE EAST AND NORTHEAST. THESE STORMS WILL PRODUCE AROUND ONE HALF INCH TO THREE QUARTERS OF AN INCH OF RAIN. FORTUNE
Special weather statement, Aug 1, 3:57 PM MDT, 1 hour 14 minutes before
COZ067-071>073-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 355 PM MDT FRI AUG 1 1997 ...THUNDERSTORMS WILL BRING BRIEF HEAVY RAIN TO TELLER...EL PASO AND PUEBLO COUNTIES... STRONG THUNDERSTORMS WILL SPREAD HEAVY RAIN OVER SOUTHERN EL PASO COUNTY AND NORTHERN PUEBLO COUNTY BETWEEN 4 AND 5 PM MDT. AT 445 PM MDT THE STORMS WERE ALONG A LINE FROM ELLICOTT TO FORT CARSON AND ALONG I-25 5 MILES NORTH OF PUEBLO. THE STORMS WILL MOVE NORTHEAST AND EAST AND WILL PRODUCE FROM ONE HALF INCH TO ONE INCH OF RAIN AND MAY PRODUCE SOME SMALL HAIL AS THE MOVE ACROSS SOUTHERN EL PASO COUNTY AND NORTHERN PUEBLO COUNTY. THUNDERSTORMS ALSO COVERED MUCH OF SOUTHEAST PUEBLO COUNTY FhROM NORTH OF WALSENBURG TO BOONE AND WILL MOVE EAST AND NORTHEAST. THESE STORMS WILL PRODUCE AROUND ONE HALF INCH TO THREE QUARTERS OF AN INCH OF RAIN. FORTUNE
Special weather statement, Aug 1, 4:44 PM MDT, 27 minutes before
COZ071-073-076>078-080-012350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 444 PM MDT FRI AUG 1 1997 ...STRONG THUNDERSTORMS OVER PORTIONS OF SOUTHEAST COLORADO... AT 443 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 20 MILES EAST OF FOUNTAIN IN EL PASO COUNTY...20 MILES NORTHEAST AND 30 MILES SOUTHEAST OF DOWNTOWN PUEBLO IN PUEBLO COUNTY...13 MILES SOUTH AND 25 MILES SOUTHEAST OF EADS IN KIOWA COUNTY...10 MILES NORTHEAST OF LAMAR IN PROWERS COUNTY AND 30 MILES NORTHEAST THROUGH 20 MILES EAST OF TRINIDAD IN LAS ANIMAS COUNTY. THESE THUNDERSTORM WERE MOVING TO THE EAST AT 5 MPH. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...GUSTY WINDS AROUND 40 MPH AND VERY HEAVY RAINFALL. 7
Special weather statement, Aug 1, 4:46 PM MDT, 25 minutes before
COZ071-073-076>078-080-012350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 444 PM MDT FRI AUG 1 1997 ...STRONG THUNDERSTORMS OVER PORTIONS OF SOUTHEAST COLORADO... AT 443 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 20 MILES EAST OF FOUNTAIN IN EL PASO COUNTY...20 MILES NORTHEAST AND 30 MILES SOUTHEAST OF DOWNTOWN PUEBLO IN PUEBLO COUNTY...13 MILES SOUTH AND 25 MILES SOUTHEAST OF EADS IN KIOWA COUNTY...10 MILES NORTHEAST OF LAMAR IN PROWERS COUNTY AND 30 MILES NORTHEAST THROUGH 20 MILES EAST OF TRINIDAD IN LAS ANIMAS COUNTY. THESE THUNDERSTORM WERE MOVING TO THE EAST AT 5 MPH. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...GUSTY WINDS AROUND 40 MPH AND VERY HEAVY RAINFALL. "7"
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.